# SDR CA091109005

- Difficulty date: November 6, 2009
- Submitted: December 1, 2009
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 20,294 hours
- Engine: Lyc LTIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Stud
- Condition: Sheared
- Location: Nr 4 Cylinder
- Stage of operation: NR
- How discovered: O
- Nature of condition: Y
- Precautionary procedure: B

## Discrepancy

(CAN) WHILE IN THE CRUISE PORTION OF FLIGHT, DETECTED A SLIGHT VIBRATION, YAWING OF ACFT AND DROP IN MANIFOLD PRESSURE ON RT ENG. AFTER INCREASING PROP RPM TO HELP REMOVE SUSPECTED PROP ICING THEY WERE UNABLE TO MAINTAIN MANIFOLD PRESSURE WHICH RESULTED IN AN IN-FLIGHT SHUTDOWN OF RT ENG WHILE APPROACHING DESTINATION. A SUCCESSFUL SINGLE ENG LANDING WAS COMPLETED AND AIRPLANE WAS TOWED INTO HANGAR. IT APPEARS RT ENG DAMAGED THE FOLLOWING,  NR 4 CYL RETAINING STUDS HAD ALL SHEARED NR4 CYL HAD DETACHED FROM THE CRANKCASE, ONE NR 4 CONNECTING ROD BOLT HAD SHEARED AND THE CONNECTING ROD HAD DETACHED FROM THE CRANKSHAFT ASSOCIATED NR 4 INLET TUBE, VALVE PUSH ROD TUBES AND EXHAUST PIPE HAD ALL DETACHED FROM ENG ONE CAM FOLLOWER HAD DROPPED INTO COWLING INTERNAL STRUCTURE OF CRANKCASE WERE BADLY DAMAGED AND FRACTURED NR3 CYL BASE WAS DISTORTED/FRACTURED CRANKSHAFT NR4 BRG SURFACE HAS IMPACT DAMAGE. CYL HAD DETACHED FROM THE CRANKCASE AND THEN PISTON HAD BEEN PULLED FROM THE CYL ON DOWN STROKE. PISTON DROPPED AND THE SKIRT LEFT WITNESS MARKS IN CRANKCASE WHERE IT HAD JAMMED. THIS SUDDEN STOPPAGE OF PISTON RESULTED IN FAILURE OF A CONNECTING ROD BOLT WHICH ALLOWED THE CAP TO OPEN AND FREE CONNECTING ROD FROM THE CRANKSHAFT. DURING THIS TIME OPPOSITE CYL (NR3) WAS HIT WITHIN THE CRANKCASE, DISTORTING THE BASE OF CYL SO IT COULD NOT BE REMOVED ON STRIP DOWN.
